Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Austin/San Antonio, TX

June 4, 2019Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 4, 2019, 3:31 PM CDT for Bexar County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 3:31 PM CDT (20:31 UTC)
Expired
Jun 4, 2019, 6:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 72 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:12 PM CDTFLASH FLOOD5 Sse San Antonio, TXROAD CLOSED DUE TO HIGH WATER.
Jun 4, 4:36 PM CDTFLASH FLOOD5 S San Antonio, TXWATER RESCUE AT OPPENHIEMER AVE AND W HARDING BLVD IN SOUTHERN SAN ANTONIO.
Jun 4, 4:46 PM CDTFLASH FLOOD7 S San Antonio, TXWATER RESCUE ON THE SOUTH SIDE OF SAN ANTONIO.
Jun 4, 4:58 PM CDTFLASH FLOOD5 Ssw San Antonio, TXWATER RESCUE NEAR THE INTERSECTION OF SW MILITARY DR. AND S ZARZAMORA ST.
Jun 4, 5:30 PM CDTHEAVY RAIN 5.165 Ese Somerset, TX5.16 INCHES OF RAINFALL MEASURED NEAR THE INTERSECTION OF LOOP 1604 AND STATE HIGHWAY 16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

623 
WGUS54 KEWX 042031
FFWEWX
TXC029-042330-
/O.NEW.KEWX.FF.W.0023.190604T2031Z-190604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
331 PM CDT Tue Jun 4 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Southern Bexar County in south central Texas...

* Until 630 PM CDT.

* At 329 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across portions of southern Bexar County. Areas of far 
  southwestern Bexar County have already received up to 3 inches of 
  rain in the past 90 minutes. Additional heavy rainfall is moving 
  into the southern portions of Bexar County from the south. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Antonio, Stinson Municipal Airport, Lytle, Somerset, Elmendorf,
  China Grove, Lackland AFB, Calaveras Lake, Sea World, Sandy Oaks,
  Von Ormy, Buena Vista, Mitchell Lake, Losoya, Macdona, Parita,
  Southton, Sayers, Mangus Corner and Thelma.

LAT...LON 2925 9880 2951 9880 2936 9821 2911 9841

$$

BMW
1 follow-up statement
690 
WGUS74 KEWX 042248
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
548 PM CDT Tue Jun 4 2019

TXC029-042330-
/O.CON.KEWX.FF.W.0023.000000T0000Z-190604T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
548 PM CDT Tue Jun 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHERN BEXAR COUNTY...

At 543 PM CDT, Doppler radar indicated showers continuing to produce 
some light to moderate rain across the region. Up to 5 inches of 
rain has fallen across the warned area over the past few hours, with 
the greatest amounts across far southern Bexar County. There have 
been several reports of low water crossings closed as well as water 
rescues across the warned areas.

Some locations that will experience flooding include...
San Antonio, Stinson Municipal Airport, Lytle, Somerset, Elmendorf,
China Grove, Lackland AFB, Calaveras Lake, Sea World, Sandy Oaks, Von
Ormy, Buena Vista, Mitchell Lake, Losoya, Macdona, Parita, Southton,
Sayers, Mangus Corner and Thelma.

LAT...LON 2925 9880 2951 9880 2936 9821 2911 9841

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:26 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 4, 3:26 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
326 PM CDT Tue Jun 4 2019

.SHORT TERM (Tonight through Wednesday Night)...
What's left of the morning MCV is gradually weakening near Bexar
county. Nevertheless, scattered to numerous showers and embedded
thunderstorms will occur through the remainder over the afternoon as
what's left of the feature moves east through Bexar county, meeting
up with the leading edge of the influx of tropical moisture moving
through the coastal plains. Locally heavy downpours will be possible
from the San Antonio metro area south and eastward, which could lead
to some localized flooding concerns through sunset. We then expect a
reduction in coverage of showers and storms initially after sunset
across central and eastern areas of the CWA.

Models are in agreement with another complex of storms forming across
West Texas, the Big Bend, and northern Mexico. However there is some
disagreement with how far east this complex makes it. There is
enough support in some of the CAMs that it will at least make it to
Val Verde county later this evening and overnight. Given the heavy
rainfall that fell early this morning, any additional heavy rainfall
over the same areas will likely result in flash flooding. Therefore
we have elected to issue a Flash Flood Watch for tonight across Val
Verde, as well as Edwards and Kinney counties for buffer. In
addition, a few stronger to severe storms could be possible across
western Val Verde county, given forecast CAPE and DCAPE values, with
straight-line winds the primary threat.

Also overnight we expect an increase in coverage of tropical showers
and a few thunderstorms working through the northern Coastal Bend and
into southeastern portions of the CWA.

Satellite imagery this afternoon indicates that the broad area of
low pressure located over the southwestern Gulf of Mexico remains
disorganized. It appears the system is running out of time for
tropical cyclone development, and NHC has lowered the chances for
development to 20%. It also appears the bulk of the deepest tropical
moisture with the system will work into Southeast Texas tonight
through Thursday, however there is a window from late tonight through
the day on Wednesday where a deeper tap of 2-2.3" precipitable water
values do work into the eastern half of the CWA ahead of the upper
level trough.

Likely PoPs are indicated across the eastern Hill Country and I-35
tomorrow, with categorical PoPs and a mention of locally heavy
rainfall east of I-35 and I-37. Between 1-3" are currently forecast
where the categorical PoPs are shown. Lesser amounts are forecast for
the I-35 corridor and westward (with the exception of the far
western CWA and the complex of storms possible later tonight as
mentioned above). WPC's Day 2 Excessive Rainfall Outlook does keep
eastern areas of the CWA in a slight risk for excessive rainfall, and
this seems reasonable given the precipitable water values.

&&

.LONG TERM (Thursday through Tuesday)...
As the upper level trough and closed low advances east into West
Texas Wednesday night and Oklahoma on Thursday the deeper tropical
moisture tap gets shunted east of the CWA. Rain chances look to come
to and end by Friday.

An upper level ridge is then forecast to build over the region
Saturday and Sunday, leading to very warm temperatures. Model
guidance continues to trend warmer with temperatures during this
time. High temps Saturday and Sunday are forecast to be into the mid
and upper 90s across the Hill Country, upper 90s to around 100 along
the I-35 corridor, and 100-107 across the western and southwest CWA.
Forecast heat index values of 105-110 are forecast for many areas,
outside of the Hill Country, both days. A weak cold front is
indicated by both the GFS and ECMWF Monday into Tuesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  85  73  92  72 /  50  70  30  20  20
Austin Bergstrom Intl Airport  74  85  73  92  72 /  50  70  30  20  20
New Braunfels Muni Airport     74  86  73  92  72 /  50  70  30  20  10
Burnet Muni Airport            71  84  71  90  70 /  50  60  30  20  20
Del Rio Intl Airport           75  91  72  96  74 /  80  30  30  -    0
Georgetown Muni Airport        73  84  72  91  71 /  50  70  30  20  20
Hondo Muni Airport             75  91  73  96  73 /  40  50  30  10  10
San Marcos Muni Airport        74  86  73  93  72 /  50  70  30  20  20
La Grange - Fayette Regional   75  86  74  93  74 /  60  80  40  30  10
San Antonio Intl Airport       74  88  75  94  74 /  50  70  30  20  10
Stinson Muni Airport           76  89  75  94  74 /  50  70  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
morning for Edwards-Kinney-Val Verde.

&&

Aviation...17
Short-Term/Long-Term...Runyen
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jun 4, 12:19 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1219 PM CDT Tue Jun 4 2019

TXZ171>173-183>194-202>209-217>225-228-051730-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1219 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered thunderstorms with heavy rainfall will impact portions
of Uvalde, Medina, and western Bexar county early this afternoon.
A few storms could also produce strong wind gusts over 40 mph.
Locally heavy rainfall could also lead to pockets of flash
flooding across this area this afternoon.

Additional thunderstorms are possible along the Rio Grande and
southern Edwards Plateau late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A tropical air-mass will continue to produce a threat of locally
heavy rainfall across much of the area through late Wednesday.
Isolated pockets of 1 to 2 inch rains will be possible along and
west of I-35, while scattered pockets of 1 to 3 inch amounts will
be possible over the Coastal Prairies east of I-35.

Hot and humid conditions are expected over the area Friday through
Sunday. Heat indices are forecast to reach 105 to 110 degrees
across many areas Saturday and Sunday, with slightly lower values
expected over the Hill Country. A heat advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 4, 10:34 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1034 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.0W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            WATER OVER ROADWAY ON HWY 55.

&&
Local storm report, Jun 4, 10:49 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      9 S MONTELL             29.40N 100.00W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            HWY 55 BETWEEN UVALDE AND CAMP WOOD IS
            CLOSED DUE TO WATER ON THE ROADWAY.

&&
Local storm report, Jun 4, 11:30 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      4 SE REAGAN WELLS       29.51N 99.79W
06/04/2019                   UVALDE             TX   EMERGENCY MNGR

            FM 1051 AT THE DRY FRIO RIVER CROSSING IS
            CLOSED DUE TO HIGH WATER.

&&
Special weather statement, Jun 4, 2:08 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
208 PM CDT Tue Jun 4 2019

TXZ204-205-041945-
Bexar TX-Medina TX-
208 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA AND
NORTHWESTERN BEXAR COUNTIES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lacoste, or near Castroville, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
San Antonio, Castroville, Leon Valley, Alamo Heights, Terrell Hills,
Shavano Park, Lytle, Olmos Park, Natalia, Lacoste, Lackland AFB,
Noonan, Pearson, Sea World, Castle Hills, Balcones Heights, Von Ormy,
Macdona, Mangus Corner and Fiesta Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2930 9895 2963 9859 2942 9839 2922 9872
      2925 9880 2917 9880 2916 9882
TIME...MOT...LOC 1907Z 230DEG 22KT 2929 9882

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:46 AM CDTSpecial Weather StatementEWXVal Verde44 min
Jun 4, 2:54 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde3 hr
Jun 4, 3:15 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde5 hr
Jun 4, 6:26 AM CDTTornado WarningEWXKinney19 min
Jun 4, 7:44 AM CDTFlash Flood WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Val Verde3 hr
Jun 4, 8:19 AM CDTSpecial Weather StatementEWXReal26 min
Jun 4, 8:51 AM CDTAreal Flood AdvisoryEWXUvalde114 min
Jun 4, 9:37 AM CDTRiver Flood WarningEWXKinney, Uvalde21 hr
Jun 4, 10:29 AM CDTFlash Flood WarningEWXEdwards, Kinney, Real, Uvalde3 hr
Jun 4, 10:36 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Jun 4, 11:45 AM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 11:48 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 4, 11:59 AM CDTRiver Flood WarningEWXUvalde40 hr
Jun 4, 12:01 PM CDTTornado WarningEWXUvalde14 min
Jun 4, 1:30 PM CDTFlash Flood WarningEWXUvalde60 min
Jun 4, 1:32 PM CDTAreal Flood AdvisoryEWXMedina3 hr
Jun 4, 2:08 PM CDTSpecial Weather StatementEWXBexar37 min
Jun 4, 2:50 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 4, 3:31 PM CDTFlash Flood WatchEWXEdwards, Kinney, Val Verde15 hr
Jun 4, 3:48 PM CDTRiver Flood WarningEWXVal Verde17 hr
Jun 4, 4:00 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jun 4, 4:42 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 4:54 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Wilson3 hr
Jun 4, 5:14 PM CDTRiver Flood WarningEWXUvalde15 hr
Jun 4, 5:57 PM CDTAreal Flood AdvisoryEWXAtascosa3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.